Alabama, 2011Tornado and Damaging Wind in Alabama, November 16, 2011
November 16, 2011 · NWS MOB · 2 events in 2 counties and zones
Severe thunderstorms moved across southern Alabama and produced wind damage and a weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across southern Alabama and produced wind damage and a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 16, 8:05 AM CST, 55 minutes earlier.
Area forecast discussion, Nov 16, 8:05 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
805 AM CST WED NOV 16 2011
.UPDATE...PACKAGE UPDATED TO EXTEND THE CURRENT TOR WATCHES BOTH
TEMPORALLY(UNTIL 18Z/NOONTIME) AND AERIALLY(INCLUDED MOBILE...
BALDWIN...MONROE...BUTLER...WILCOX...CONECUH...AND ESCAMBIA IN
ALABAMA).
/16
&&
.SHORT TERM...FOR TODAY THROUGH TONIGHT...A SLIGHT CHANCE OF SVR
WEATHER TODAY AS A COLD FRONT APPROACHES THE FCST AREA FROM THE
WEST. WHILE THE THREAT FOR WIDESPREAD SVR WEATHER APPEARS VERY
MINIMAL...MODEL SOUNDING PROFILES INDICATE ENOUGH LOLVL SHEAR
THROUGH AROUND 15Z THIS MORNING FOR SOME OF THE ISOLATED TO
SCATTERED THUNDERSTORMS MOVING INTO OUR WESTERN ZONES TO PRODUCE AN
ISOLATED TORNADO AND POSSIBLY SOME SMALL HAIL. A TORNADO WATCH IS IN
EFFECT FOR ALL OF OUR MISSISSIPPI COUNTIES AS WELL AS
CHOCTAW...WASHINGTON AND CLARKE COUNTIES OF ALABAMA THROUGH 10 AM.
THERE HAVE BEEN QUITE A FEW ROTATING STORMS JUST TO THE WEST OF OUR
CWFA THIS MORNING WITH TORNADO WARNINGS ISSUED...AND A FEW REPORTS
OF DAMAGE IN BOTH LOUISIANA AND MISSISSIPPI. VERY EARLY THIS MORNING
MUCH OF THE CONVECTION WILL LIKELY BE ELEVATED ABOVE A SHALLOW
STABLE LAYER...BUT AFTER SUNRISE AS TEMPS WARM THE AIRMASS WILL
BECOME MORE UNSTABLE AND THE LOLVL STABLE AREA WILL ERODE. MODEL
SOUNDINGS INDICATE THAT SHEAR WILL BECOME MORE UNIDIRECTIONAL BY
AROUND MID MORNING...SO IT APPEARS THAT THE SLIGHT TORNADO THREAT
WILL DIMINISH BY LATE MORNING. SCATTERED TO NUMEROUS SHOWERS AND
STORMS...MOSTLY BELOW SVR LIMITS...WILL THEN CONTINUE TO PROGRESS
EAST ACROSS THE FCST AREA THROUGH THE AFTERNOON HOURS. THE FRONT
WILL MOVE INTO OUR WESTERN ZONES LATE THIS AFTERNOON...THEN CONTINUE
EAST ACROSS THE REMAINDER OF THE FCST AREA TONIGHT...BEING EAST OF
THE AREA BY AROUND MIDNIGHT. DRIER AND MORE STABLE AIRMASS MOVES
INTO THE REGION IN THE WAKE OF THE FRONT. MODERATE ONSHORE FLOW IN
ADVANCE OF THE FRONT TODAY BECOMES A MODERATE TO OCNLY STRONG
OFFSHORE FLOW IN THE WAKE OF THE FRONT TONIGHT. HIGHS TODAY IN THE
UPPER 70S AND LOWER 80S. LOWS TONIGHT RANGING FROM THE LOW/MID 40S
OVER INTERIOR NORTHWEST ZONES TO THE LOWER 50S ALONG THE I-65
CORRIDOR...TO THE MID 50S SOUTHEASTERN AND COASTAL ZONES. 12/DS
FOR THURSDAY THROUGH FRIDAY...AS THE AXIS OF THE UPPER TROUGH
CREATING THE CURRENT WEATHER SWINGS EAST OF THE AREA...A
COLDER...DRIER AIRMASS MOVES OVER THE AREA. GUIDANCE IS ADVERTISING
A DROP IN TEMPS FOR THURSDAY AS COMPARED TO WEDNESDAY OF NEAR
SEASONAL NEAR THE COAST TO 4 TO 5 DEGREES BELOW SEASONAL WELL INLAND
GUIDANCE IS IN PRETTY GOOD AGREEMENT FOR HIGHS...SO HAVEN'T DEVIATED.
AM A BIT CONCERNED...WITH THE ENSEMBLE MEAN INDICATING THAT THE DAY
MAY BE COOLER THAN GUIDANCE IS SUGGESTING...SO HAVE TRIED TO LEAN ON
THE COOLER SIDE OF THE MEAN TEMPS.
FOR THURSDAY NIGHT...SOME DEVIATION IN THE GUIDANCE APPEARS...WITH
THE GFS/MAV SOLUTIONS ON THE COOL SIDE...NAM/MET ON THE WARM SIDE.
SURFACE HIGH PRESSURE PASSES NORTH OF THE AREA ...KEEPING A GENERAL
NORTHEASTERLY FLOW TO THE AREA. WITH THE ENSEMBLE MEAN GENERALLY IN
THE MIDDLE...HAVE WENT WITH A BLENDED APPROACH WITH RESPECT OT
OVERNIGHT LOWS.
FOR FRIDAY...AN UPPER TROUGH DIGGING OVER THE NORTHWESTERN CONUS
PUSHES THE SURFACE HIGH OVER THE EASTERN CONUS QUICKLY TO THE EASTERN
SEABOARD FRIDAY...BRINGING EAST TO SOUTHEAST FLOW BACK TO THE
AREA...WITH A START IN THE INCREASE IN MOISTURE LEVELS.
.LONG TERM...(FRIDAY NIGHT ON)FRIDAY NIGHT THROUGH SATURDAY...THE
SURFACE HIGH MOVES JUST OFF THE EAST COAST...WITH A RIDGE STRETCHING
SOUTHWEST OVER THE SOUTHEASTERN CONUS(A BIT FARTHER INLAND
FROM YESTERDAY'S GUIDANCE)...BEFORE STALLING AS UPPER LEVEL HIGH
BUILDS OVER THE CARIBBEAN AND EASTERN GULF OF MEX. THE ENERGY THAT
ATTEMPTED TO DIG THE TROUGH OVER THE NORTHEASTERN CONUS GETS SHUNTED
NORTH OF THE FA...LEAVING A STATIONARY FRONT WELL TO THE NORTH OF
THE AREA WELL INTO MONDAY. A STRENGTHENING IN THE LOW LEVEL FLOW
BRINGS A CHANCE FOR RAIN SUNDAY. ALL THE GUIDANCE IS PRETTY
CONSISTENT IN SOME SHRA...MAINLY OVER WESTERN SECTIONS OF THE FA. THE
SOUTHWESTERLY FLOW IS STRONGER OVER THE LOWER MISS RIVER
VALLEY...KINDA LIKE THE CURRENT SITUATION. AS ANOTHER SHORTWAVE MOVES
ENE OVER THE GULF OF MEX UPPER HIGH...THE UPPER HIGH GETS
FLATTENED...BUT REMAINS STRONG ENOUGH TO WEAKEN THE SHORTWAVE TROUGH
AND DEFLECT IT NORTH...KEEPING A TRAILING FRONT FROM MOVING TOWARDS
THE AREA THROUGH MID WEEK.
GUIDANCE IS INDICATING ANOTHER WARM UP THROUGH THE WEEKEND THROUGH
THE COMING WEEK...WITH TEMPS BY MID WEEK ABOUT 10 DEGREES ABOVE
SEASONAL.
&&
.AVIATION...(16/12Z ISSUANCE)...LIFR TO IFR CIGS EXPECTED EARLY
TODAY IN ADVANCE OF AN APPROACHING FRONT AS SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AFFECT THE AREA. POTENTIAL OF SOUTHWEST
WINDS GUSTING TO BETWEEN 15 AND 20 KNOTS AFTER 14Z...GRADUALLY
SHIFTING TO THE WEST BETWEEN 17/00Z AND 17/03Z. A STRONGER
NORTHWESTERLY FLOW EXPECTED AFTER 17/06Z IN THE WAKE OF THE FRONT
WITH CIGS RISING TO VFR THROUGH 17/12Z. 12/DS
&&
.MARINE...A MODERATE SOUTHERLY WIND FLOW WILL CONTINUE OVER THE
COASTAL WATERS TODAY IN ADVANCE OF AN APPROACHING COLD FRONT. SCEC
CONDITIONS TODAY IN ADVANCE OF THE FRONT. THIS FRONT WILL MOVE
ACROSS THE MARINE AREA THIS EVENING...WITH A STRONG NORTHERLY FLOW
DEVELOPING IN ITS WAKE THAT WILL CONTINUE THROUGH THURSDAY NIGHT OR
EARLY FRIDAY. SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED AFTER
MIDNIGHT TONIGHT. NORTHERLY FLOW WILL BECOME MORE EASTERLY AND
DIMINISH SLIGHTLY LATE IN THE WEEK AS HIGH PRESSURE MOVES ACROSS THE
SOUTHEASTERN STATES AND THEN OFF THE MID ATLANTIC COAST BY THE
WEEKEND.
&&
.FIRE WEATHER...SOUTHERLY FLOW AND WIDESPREAD...GENERALLY LIGHT
SHOWERS EXPECTED TODAY AHEAD OF A FRONT EXPECTED TO CROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT. NORTHERLY FLOW WILL BRING A
COOLER...DRIER AIRMASS TOT HE AREA FOR THURSDAY INTO FRIDAY. AS
SURFACE HIGH PRESSURE PASSES NORTH OF THE AREA TONIGHT...THE
NORTHERLY MIXING LAYER FLOW WILL TRANSITION TO NORTHEASTERLY...THEN
EASTERLY EARLY FRIDAY....THEN BECOMING SOUTHEASTERLY FRIDAY INTO
SATURDAY AND REMAINING SO THROUGH THE MIDDLE OF THE COMING WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 82 50 65 36 / 50 30 05 00
PENSACOLA 81 55 70 41 / 50 30 05 00
DESTIN 75 59 71 45 / 40 30 05 00
EVERGREEN 82 50 62 33 / 70 50 05 00
WAYNESBORO 79 46 63 29 / 70 30 05 00
CAMDEN 81 49 62 33 / 70 60 05 00
CRESTVIEW 82 56 68 34 / 50 40 05 00
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
12/16
Hazardous weather outlook, Nov 16, 5:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CST WED NOV 16 2011
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CST WED NOV 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BE APPROACHING THE REGION FROM THE WEST THIS
MORNING...MOVING ACROSS THE WESTERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON AND THEN ON TO THE EAST OF THE FORECAST AREA BY
MIDNIGHT TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER
PARTS OF REGION TODAY...INITIALLY OVER INTERIOR SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA...TRANSITIONING EAST INTO SOUTH
CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON.
SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING AND MOVING NORTHEAST
JUST TO THE WEST OF OUR INTERIOR SOUTHEAST MISSISSIPPI COUNTIES.
SEVERAL OF THESE STORMS HAVE SHOWN SIGNS OF ROTATION...AND THERE
HAVE BEEN SEVERAL REPORTS OF TORNADOES AND/OR WIND DAMAGE JUST TO
THE WEST OF THE AREA THIS MORNING. THIS ACTIVITY WILL BE MOVING INTO
OUR INTERIOR SOUTHEAST MISSISSIPPI COUNTIES BETWEEN 6 AM AND 7 AM
THIS MORNING...AND THEN CONTINUE EAST INTO SOUTHWEST ALABAMA LATER
IN THE MORNING. A TORNADO WATCH IS IN EFFECT FOR ALL OF OUR
MISSISSIPPI COUNTIES AS WELL AS CHOCTAW...WASHINGTON AND CLARKE
COUNTIES OF ALABAMA THROUGH 10 AM. WHILE THE THREAT FOR WIDESPREAD
SEVERE WEATHER APPEARS TO BE MINIMAL...ATMOSPHERIC PROFILES INDICATE
ENOUGH LOLVL SHEAR THROUGH AROUND 10 AM THIS MORNING FOR SOME OF THE
THUNDERSTORMS TO PRODUCE AN ISOLATED TORNADO AND POSSIBLY SOME SMALL
HAIL. AFTER SUNRISE...AS TEMPERATURES WARM...THE AIRMASS WILL BECOME
MORE UNSTABLE...BUT ATMOSPHERIC PROFILES INDICATE THAT THE LOW LEVEL
SHEAR THAT HAS AIDED IN THE DEVELOPMENT OF THE ROTATING STORMS EARLY
THIS MORNING WILL BECOME MORE UNIDIRECTIONAL BY AROUND MID
MORNING...LESSENING THE TORNADO THREAT BY LATE MORNING. SCATTERED TO
NUMEROUS SHOWERS AND STORMS...MOSTLY BELOW SEVERE LIMITS BUT SOME
STILL STRONG...WILL CONTINUE TO PROGRESS EAST ACROSS THE CENTRAL AND
EASTERN PORTIONS OF THE FORECAST AREA THROUGH THE AFTERNOON HOURS.
A MODERATE ONSHORE FLOW AHEAD OF THE FRONT WILL BRING POTENTIALLY
HAZARDOUS CONDITIONS TO THE MARINE AREA THROUGH THIS AFTERNOON. A
STRONG OFFSHORE FLOW WILL DEVELOP IN THE WAKE OF THE FRONT TONIGHT
BRINGING HAZARDOUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT
ADVISORIES WILL LIKELY BE ISSUED FOR THE ENTIRE MARINE AREA LATER
TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS MARINE CONDITIONS WILL CONTINUE OVER THE COASTAL WATERS
THURSDAY AND THURSDAY NIGHT AS A STRONG OFFSHORE FLOW AND BUILDING
SEAS CONTINUE IN THE WAKE OF THE FRONT. NORTHERLY FLOW WILL BECOME
MORE EASTERLY AND DIMINISH SLIGHTLY LATE IN THE WEEK AS HIGH
PRESSURE MOVES ACROSS THE SOUTHEASTERN STATES AND THEN OFF THE MID
ATLANTIC COAST BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE
NEEDED THIS MORNING.
Tornado, Clarke
- When
- November 16, 9:00 AM CST to 9:01 AM CST
- Where
- Clarke County, 4 mi E of Tallahatta Spgs
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.900, -87.752
A weak EF-0 tornado developed from a thunderstorm and briefly touched down in a wooded area. There was a one-quarter mile swath of 6 inch diameter young pine tree trucks snapped off about 5 feet above the ground.
Thunderstorm Wind, Crenshaw
- When
- November 16, 11:22 AM CST to 11:24 AM CST
- Where
- Crenshaw County, 2.58 mi NW of Saville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.001, -86.366
Winds estimated at 60 mph downed trees along Highway 97.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in South Carolina, November 16, 20113 deaths · 5 injured · $2.0 million · EF2 · 4 events
- Tornadoes and Hail in North Carolina, November 16, 20112 deaths · 15 injured · $21 million · EF2 · 3 events
- Tornadoes and Hail in Georgia, November 16, 20111 death · 2 injured · $5.4 million · EF2 · 19 events
- Tornadoes in Mississippi, November 16, 201115 injured · $1.0 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Alabama, November 16, 20113 injured · $5.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Virginia, November 16, 2011$511,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in Georgia, November 16, 2011$220,000 · EF1 · 3 events
- Tornado and Damaging Winds in South Carolina, November 16, 2011$341,000 · EF0 · 9 events
- Tornado and Damaging Winds in Georgia, November 16, 2011$25,000 · EF1 · 7 events
- Damaging Winds in Alabama, November 16, 2011$32,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Georgia, November 16, 2011$21,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, November 16, 2011$17,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353802, 353805.